OSA's Digital Library

Applied Optics

Applied Optics


  • Vol. 27, Iss. 9 — May. 1, 1988
  • pp: 1820–1824

Optical diffusion in layered media

Marleen Keijzer, Willem M. Star, and Pascal R. M. Storchi  »View Author Affiliations

Applied Optics, Vol. 27, Issue 9, pp. 1820-1824 (1988)

View Full Text Article

Enhanced HTML    Acrobat PDF (530 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



In highly scattering media, light energy fluence rate distributions can be described by diffusion theory. Boundary conditions, appropriate to the diffusion approximation, are derived for surfaces where reflection of diffuse light occurs. Both outer surfaces and interfaces separating media with different indices of refraction can be treated. The diffusion equation together with its boundary conditions is solved using the finite element method. This numerical method allows much freedom of geometry.

© 1988 Optical Society of America

Original Manuscript: October 7, 1987
Published: May 1, 1988

Marleen Keijzer, Willem M. Star, and Pascal R. M. Storchi, "Optical diffusion in layered media," Appl. Opt. 27, 1820-1824 (1988)

Sort:  Author  |  Year  |  Journal  |  Reset  


  1. K. M. Case, P. R. Zweifel, Linear Transport Theory (Addison-Wesley, Reading, MA, 1967), p. 9.
  2. A. Ishimaru, Wave Propagation and Scattering in Random Media, Vol. 1: Single Scattering and Transport Theory (Academic, New York, 1978), p. 157.
  3. J. J. Duderstadt, L. J. Hamilton, Nuclear Reactor Analysis (Wiley, New York, 1976).
  4. K. Furutsu, “Diffusion Equation Derived from Space-Time Transport Equation,” J. Opt. Soc. Am. 70, 360 (1980). [CrossRef]
  5. H. C. van de Hulst, Multiple Light Scattering: Tables, Formulas and Applications (Academic, New York, 1980).
  6. R. A. J. Groenhuis, H. A. Ferwerda, J. J. ten Bosch, “Scattering and Absorption of Turbid Materials Determined from Reflection Measurements. 1: Theory,” Appl. Opt. 22, 2456 (1983). [CrossRef] [PubMed]
  7. I. Fried, Numerical Solutions of Differential Equations (Academic, New York, 1979).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


Fig. 1 Fig. 2 Fig. 3
Fig. 4

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited